Washington, 2021

Dust Storm in Washington, April 13, 2021

April 13, 2021 · NWS OTX · 2 events in 2 counties and zones

A shortwave trough's arrival led to tightening pressure gradients and gusty winds in eastern Washington on April 13th. Daytime winds reached gusts in the range of 30-40 mph across the Waterville Plateau, Moses Lake Area, and Upper Columbia Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A shortwave trough's arrival led to tightening pressure gradients and gusty winds in eastern Washington on April 13th. Daytime winds reached gusts in the range of 30-40 mph across the Waterville Plateau, Moses Lake Area, and Upper Columbia Basin. Fields were in the season where top soil is more easily blown around, drought conditions persist, and little recent rainfall across this area. These conditions, with the strong winds, led to widespread blowing dust across the Columbia Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 13, 4:30 AM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 13, 4:30 AM PST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
530 AM PDT Tue Apr 13 2021

.SYNOPSIS...
Northeast winds gusting up to 45 mph today will produce areas of
blowing dust in central Washington and the potential for scattered
power outages to portions of north Idaho. Breezy winds will
linger into Wednesday. Then, anticipate a warming trend with
lighter winds into the weekend with a good chance of 70 degree
temperatures.

&&

.DISCUSSION...

...DRY, WINDY, AND DUSTY CONDITIONS TODAY...

Today: Meteorological conditions are setting up for a dry and
windy day. The Inland Northwest will be sandwiched between
Canadian high pressure banked against the Continental Divide in
Montana and deep low pressure over the Great Basin. As of 2 AM,
the pressure gradient between the Canadian border and northern
Oregon continued to tighten. Surface analysis indicated pressure
rises in southern BC and pressure falls over Oregon with about a
10mb difference between Bonners Ferry and Tri Cities. The models
maintain the tight gradient through mid to late afternoon.
Forecast soundings suggest the potential for 35 to 40 mph of wind
within the lowest 2000 ft of the atmosphere as boundary layer
warms warms and supports downward transport of momentum to the
surface. Our current forecast of 40 to 45 mph gusts for the Upper
Columbia Basin, Moses Lake area, and Waterville Plateau looks
reasonable. Localized gusts of 40 to 50 mph will also be possible
along the Highway 95 corridor in north Idaho where northeast winds
channel down the Purcell Trench between Sandpoint, Rathdrum, and
Post Falls. Blowing dust, scattered tree damage, elevated grass
fire potential, and rough lakes continue to be a concern with our
dry and windy forecast for today.

*Blowing Dust: March and April have been unusually dry across
 central and eastern Washington. Potatoes, onions, barley, and
 spring wheat are currently being planted in dry fields. A Blowing
 Dust Advisory is in effect today into early this evening for the
 Upper Columbia Basin, Moses Lake area, and the Waterville Plateau
 where we anticipate sustained winds of 20 to 25 mph with gusts up
 to 45 mph. Localized visibility reductions of a half mile or less
 will be likely from late morning into early evening in the
 vicinity of freshly planted or worked fields.

*Tree Damage and Power Outages: We expect some of the highest wind
 gusts to occur in north Idaho where northeast winds channel
 through the Purcell Trench from Sandpoint to Rathdrum to Post
 Falls. Wind gusts of 40 to 50 mph will have the potential to
 produce scattered power outages there. Gusts of 40 to 45 mph
 around Moses Lake, Ritzville, Davenport and Wilbur may also cause
 some isolated power outages as well.

*Grass Fires: Low and mid elevations with dry grass from last year
 may be susceptible to carrying fire. Relative humidity levels
 will be unseasonably low this afternoon with 10 to 20 percent
 values common. Our fire danger won't be as high as we see in
 July, August and early September, but our region doesn't often
 experience days like this in April. Ongoing drought and unusually
 dry gusty winds have the potential to create unusual conditions
 for rapid fire spread this early in the season.

Tonight into Wednesday: Wind gusts are expected to diminish into
the 15 to 25 mph range by 7 or 8 PM as pressure gradients relax.
Sheltered valley locations in north central Washington will be
quite chilly overnight under mostly clear skies. Places like
Republic, Winthrop, and Plain will dip into the upper 20s and low
30s. Wednesday will be another breezy day, but winds won't reach
the magnitude of today's winds. Look for sustained winds in the 15
to 20 mph range with gusts around 30 mph out of the east or
northeast in places like Moses Lake, Ritzville, Davenport, and
Rathdrum. Relative humidity levels will be in the teens again so
grass fires will be a concern again Wednesday.

Thursday: Afternoon temperatures will climb into the 60s with a
handful of low 70s in central Washington on Thursday. These
readings will be about 10 degrees above average. East or northeast
winds are expected to be in the 10 to 20 mph range and skies will
be clear as upper level high pressure settles over the Pacific
Northwest and southern British Columbia. /GKoch

Friday through Sunday: A strong ridge of high pressure over the
region will lead to a warm, dry period for the period. Temperatures
will steadily climb and peak on Sunday with highs to 10 to 15
degrees above normal for this time of year. The breezy winds will
calm as the pressure gradient loosens across the region. Highs will
generally be in the upper 60s and mid 70s. The Central Columbia
Basin could peak to the low 80s on Sunday. Overnight lows will be
in the upper 30s to mid 40s.

Start of Next Week: The models are showing the next low approaching
late Monday. While it is not showing a lot of precip, it breaks down
the ridge and drops the highs temps down into the upper 60s and low
70s. Overnight lows will continue to be upper 30s and low 40s.
Ensembles are showing increases chances of precip for the region
starting midweek. /JDC

&&

.AVIATION...
12Z TAFS: Northeast winds are expected to increase shortly after
sunrise. Moses Lake, Coeur d'Alene, Spokane, Sandpoint, and Deer
Park will likely experience northeast winds gusting between 30 to
35kts from late morning into late afternoon. Dry farm fields in
central Washington are expected to produce dust and limit
visibility to 2 to 5 miles between Moses Lake and Tri Cities this
afternoon. Surface winds will relax between 01-03z allowing the
dust to settle. The only clouds today and tonight will be high,
mainly above 15 thousand feet. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  35  61  37  66  38 /   0   0   0   0   0   0
Coeur d'Alene  54  33  59  36  63  37 /   0   0   0   0   0   0
Pullman        53  33  58  34  61  37 /   0   0   0   0   0   0
Lewiston       60  36  63  38  66  40 /   0   0   0   0   0   0
Colville       57  32  65  34  69  35 /   0   0   0   0   0   0
Sandpoint      53  35  58  36  63  36 /   0   0   0   0   0   0
Kellogg        48  31  53  36  58  38 /   0   0   0   0   0   0
Moses Lake     63  37  69  41  72  43 /   0   0   0   0   0   0
Wenatchee      61  38  68  41  71  45 /   0   0   0   0   0   0
Omak           63  34  70  39  74  40 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
     for Coeur d'Alene Area-Northern Panhandle.

WA...Blowing Dust Advisory from 11 AM this morning to 8 PM PDT this
     evening for Moses Lake Area-Upper Columbia Basin-Waterville
     Plateau.

&&
Hazardous weather outlook, Apr 13, 4:42 AM PST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
542 AM PDT Tue Apr 13 2021

WAZ034-035-044-141245-
Moses Lake Area-Upper Columbia Basin-Waterville Plateau-
542 AM PDT Tue Apr 13 2021

This Hazardous Weather Outlook is for portions of Central
Washington and East Central Washington.

.DAY ONE...TODAY AND TONIGHT

Northeast winds gusting 40 to 45 mph late this morning into the
afternoon will produce areas of blowing dust in the Upper Columbia
Basin, the Waterville Plateau, and in the Moses Lake area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ001-002-141245-
Northern Panhandle-Coeur d'Alene Area-
542 AM PDT Tue Apr 13 2021

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

North winds channeling down the Purcell Trench will have the
potential to gust as high as 45 mph from Sandpoint to Rathdrum to
Post Falls from mid morning into the late afternoon. Scattered
tree damage and power outages will be possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ003-004-026-027-WAZ031>033-036>038-041>043-141245-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
542 AM PDT Tue Apr 13 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Moses Lake Area

When
April 13, 9:16 AM PST to 10:00 AM PST
Where
Moses Lake Area forecast zone
Reported by
NWS Employee
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

A National Weather Service employee reported blowing dust south of Othello, on State Route 24, with near zero visibility. There were reports from Washington State Patrol of blowing dust across I-90 near Warden and Moses Lake. There were no reports of accidents or injuries.

Dust Storm, Upper Columbia Basin

When
April 13, 9:30 AM PST to 12:30 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
NWS Employee
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Strong winds and dry conditions resulted in blowing dust and near zero visibility in southern Adams County. A National Weather Service employee reported blowing dust on US-395 south of Ritzville. There were numerous walls of dust across State Route 26, from Hatton Coulee to Othello, with zero visibility. No known accidents or injuries.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954707, 954706.